Alert archive / Minnesota / Severe Thunderstorm Warnings in 2010
Severe Thunderstorm Warning 146, NWS Twin Cities, MN
NWS Twin Cities, MN issued this severe thunderstorm warning at Jul 17, 2010, 9:53 PM CDT for Dakota County, Ramsey County, Washington County, Minnesota. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 17, 2010, 9:53 PM CDT (02:53 UTC)
- Expired
- Jul 17, 2010, 10:16 PM CDT
- In force
- 23 min
- Issued by
- NWS Twin Cities, MN
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Dakota County, MN, Ramsey County, MN, Washington County, MN
The radar
The Minneapolis radar (KMPX), 32 km from the middle of the area, began a volume at 02:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 17, 12:28 PM CDT | Tornado Watch | SPC | 11 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 2.9 hours before the alert went out and 35 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1779 J/kg
- Mixed-layer CIN
- -139 J/kg
- Mixed-layer LCL
- 1367 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- 268 m²/s²
- 0-3 km storm-relative helicity
- 618 m²/s²
- Significant tornado parameter
- 1.1
- Supercell composite
- 4.3
The text
As transmitted, in the capitals the NWS used until 2016.
990
WUUS53 KMPX 180253
SVRMPX
MNC037-123-163-180400-
/O.NEW.KMPX.SV.W.0146.100718T0253Z-100718T0400Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
953 PM CDT SAT JUL 17 2010
THE NATIONAL WEATHER SERVICE IN THE TWIN CITIES HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHERN WASHINGTON COUNTY IN EAST CENTRAL MINNESOTA...
SOUTHEASTERN RAMSEY COUNTY IN EAST CENTRAL MINNESOTA...
DAKOTA COUNTY IN EAST CENTRAL MINNESOTA...
* UNTIL 1100 PM CDT
* AT 951 PM CDT...RADAR INDICATED A SEVERE THUNDERSTORM...CAPABLE OF
PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS IN EXCESS OF 60 MPH.
THIS STORM WAS LOCATED NEAR EAGAN...OR ABOUT 9 MILES SOUTH OF ST
PAUL...AND MOVING EAST AT 15 MPH.
LOCATIONS IN THE WARNING INCLUDE...
SUNFISH...
WEST ST PAUL...
ROSEMOUNT...
INVER GROVE HEIGHTS...
SOUTH ST PAUL...
COATES...
NEWPORT...
ST PAUL PARK...
HAMPTON...
VERMILLION...
COTTAGE GROVE...
WOODBURY...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR
DAMAGING WINDS IN EXCESS OF 60 MPH AND LARGE HAIL. SEEK SHELTER NOW
INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS.
REPORT ANY SIGNIFICANT WIND OR HAIL DAMAGE TO THE NEAREST LAW
ENFORCEMENT AGENCY...FOR RELAY TO THE NATIONAL WEATHER SERVICE.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT SATURDAY EVENING
FOR SOUTHERN MINNESOTA AND NORTHWESTERN WISCONSIN.
&&
LAT...LON 4466 9332 4479 9331 4481 9328 4481 9326
4486 9320 4496 9306 4495 9276 4458 9296
TIME...MOT...LOC 0254Z 273DEG 13KT 4482 9314
WIND...HAIL 60MPH 1.00IN
$$1 follow-up statement
272
WWUS53 KMPX 180316
SVSMPX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1016 PM CDT SAT JUL 17 2010
MNC037-123-163-180325-
/O.CAN.KMPX.SV.W.0146.000000T0000Z-100718T0400Z/
WASHINGTON MN-RAMSEY MN-DAKOTA MN-
1016 PM CDT SAT JUL 17 2010
...THE SEVERE THUNDERSTORM WARNING FOR DAKOTA...SOUTHEASTERN RAMSEY
AND SOUTHERN WASHINGTON COUNTIES IS CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
LAT...LON 4466 9332 4479 9331 4481 9328 4481 9326
4486 9320 4496 9306 4495 9276 4458 9296
TIME...MOT...LOC 0315Z 273DEG 13KT 4482 9303
$$
JLTWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 6:05 PM CDT, 3 hours 48 minutes earlier.
Area forecast discussion, Jul 17, 6:05 PM CDT, 3 hours 48 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 605 PM CDT SAT JUL 17 2010 .DISCUSSION... THE MAIN FORECAST CHALLENGE IS THE SEVERE WEATHER OCCURRING OVER THE AREA THIS AFTERNOON INTO THIS EVENING. AIRMASS WAS VERY PRIMED FOR THE DEVELOPMENT OF SUPERCELL ACROSS MUCH OF FORECAST AREA. THIS THE MAIN FOCUS WILL BE OVER WESTERN INTO SOUTH CENTRAL MINNESOTA. WEAK CAP OVER SOUTHWEST MN...EXPECTED TO ERODE BY LATE AFTERNOON OR EARLY THIS EVENING. THUNDERSTORMS CONTINUE TO FIRE ALONG AND NORTH OF WARM FRONT BOUNDARY OVER CENTRAL MN. MOST OF THE THUNDERSTORMS HAVE BEEN ELEVATED...SO THE MAIN THREATS OVER OUR AREA THIS AFTERNOON WILL BE LARGE HAIL AND DAMAGING WINDS. ONCE THE CAP ERODE NEAR THE WARM SECTOR SOUTH INTERSTATE 94...EXPECT SOME ISOLATED TORNADOES TO DEVELOP. THUNDERSTORM ACTIVITY IS EXPECTED TO DEVELOP INTO A MESOSCALE CONVECTIVE SYSTEM OVER SOUTHERN MN...WITH MOVES THE BULK OF THE SEVERE WEATHER BY 10 PM SOUTH OF OUR CWA. LATER TONIGHT...MORE OF HEAVY RAIN THREAT AS A SERIES OF SHORT WAVES MOVE ACROSS THE AREA OVERNIGHT. MOST OF THE SHOWERS AND THUNDERSTORMS SHOULD BE OUT OF OUR FORECAST AREA BY MIDNIGHT...EXCEPT OVER PARTS OF WEST CENTRAL WI AND EXTREME SOUTH CENTRAL MN. HYDROLOGICAL CONCERNS...THUNDERSTORMS ARE EXPECTED TO TRAIN OVER PARTS OF WEST CENTRAL INTO SOUTH CENTRAL MN TONIGHT. SEVERAL WEAK SHORTWAVE TROUGHS MOVING OVER THE UPPER MIDWEST TONIGHT...EXPECT A BACKWARD PROPAGATING MESOSCALE CONVECTIVE COMPLEX TO DEVELOPS OVER WESTERN MN LATER THIS EVENING. PRECIP WATER VALUES OF 2.00 TO 2.50 INCHES ARE FORECAST OVER THIS AREA. EVEN WITH FORECAST QPF 3.00 OR 4.00 INCHES. IT SHOULD NOT BE A PROBLEM ON THE MAIN STEMS OF THE RIVERS TONIGHT. NEXT CHANCE OF THUNDERSTORMS IS MONDAY AS ANOTHER WEAK SHORT WAVE TROUGH. LONG RANGE FORECAST...MODELS DIFFER ON THE THREAT OF PRECIPITATION FOR THE UPPER MIDWEST THROUGH END OF THE WORK WEEK. GFS MODEL KEEPS MUCH OF THE FORECAST AREA DRY...WHILE THE PERSISTENT EUROPEAN MODEL KEEPS US WET THROUGH FRIDAY. WL LEAN MORE TOWARDS THE EUROPEAN MODEL...AS SEVERAL MINOR IMPULSES RIDE OVER THE UPPER RIDGE OVER THE UPPER MIDWEST. TIMING OF THE INITIATION OF THUNDERSTORMS WILL BE CRITICAL. && .AVIATION.../00Z TAF ISSUANCE/ WITH COLD FRONT STILL WEST OF MOST OF THE TAF SITES EARLY THIS EVENING. THUNDERSTORMS...SOME SEVERE ARE POSSIBLE TONIGHT. THE LATEST IR SATELLITE LOOP SHOWED A LINE OF THUNDERSTORMS WITH A COUPLE OF MESOSCALE CONVECTIVE COMPLEXES OVER EASTERN SOUTH DAKOTA AND WESTERN MINNESOTA. WEATHER CONDS WILL LOWER TO MARGINAL TO IFR CONDS IN AND NEAR THUNDERSTORMS AS THESE SYSTEMS COME ACROSS THE AREA OVERNIGHT. ONCE THE STORMS EXIT THE AREA LATE TONIGHT AND EARLY SUNDAY MORNING...CONDS WILL IMPROVE TO SCATTERED TO BROKEN CLOUDS ROUGHLY BETWEEN 4000-5000 FEET AGL. KMSP...FRONTAL BOUNDARY OVER EASTERN SODAK WILL MOVE EAST THROUGH THE METRO AREA OVERNIGHT. WEATHER CONDS EXPECTED TO IMPROVE AFTER MIDNIGHT. WINDS SOUTHEAST TO SOUTH 10 TO 20 KNOTS...THEN SHIFTING TO NORTHWEST 10 TO 15 KNOTS AFTER THE FRONTAL PASSAGE. && .MPX WATCHES/WARNINGS/ADVISORIES... MN...NONE. WI...NONE. &&
Hazardous weather outlook, Jul 17, 7:33 PM CDT, 2 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 733 PM CDT SAT JUL 17 2010 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 180915- DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS- BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA- KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON- YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA- REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH- WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK- ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE- 733 PM CDT SAT JUL 17 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND SOUTHERN MINNESOTA...AND WEST CENTRAL WISCONSIN. .DAY ONE...TONIGHT THUNDERSTORMS WILL CONTINUE OVER WEST CENTRAL AND SOUTH CENTRAL MINNESOTA AND WEST CENTRAL WISCONSIN OVERNIGHT. SOME OF THUNDERSTORMS ARE LIKELY TO PRODUCE DAMAGING WINDS...LARGE HAIL AND HEAVY RAIN. ISOLATED TORNADOES ARE POSSIBLE AS WELL. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THE WEEK AHEAD LOOKS LIKE A CONTINUATION OF AN ACTIVE WEATHER PATTERN WITH THUNDERSTORMS ALREADY RETURNING BY MONDAY. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION WILL STILL BE NEEDED THROUGH MIDNIGHT.
In the hours before
Local storm report, Jul 17, 9:34 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
934 PM CDT SAT JUL 17 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0922 PM TSTM WND DMG 2 WSW HAM LAKE 45.25N 93.23W
07/17/2010 ANOKA MN TRAINED SPOTTER
7 INCH TREES DOWN
&&
RALLocal storm report, Jul 17, 9:37 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
937 PM CDT SAT JUL 17 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0915 PM TSTM WND DMG EAST BETHEL 45.34N 93.20W
07/17/2010 ANOKA MN TRAINED SPOTTER
8 INCH TREE DOWN AND 12 INCH TREE SNAPPED
&&
RALSpecial weather statement, Jul 17, 9:40 PM CDT, 13 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 940 PM CDT SAT JUL 17 2010 MNZ060-062-063-069-070-078-WIZ023-024-180330- DAKOTA-GOODHUE-HENNEPIN-PIERCE-RAMSEY-SCOTT-ST. CROIX-WASHINGTON- 940 PM CDT SAT JUL 17 2010 AT 937 PM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR BLOOMINGTON. THIS STORM WAS MOVING EAST AT 35 MPH. HAIL UP TO DIME SIZE AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. * LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE... RICHFIELD. EAGAN. SUNFISH. INVER GROVE HEIGHTS. ST PAUL PARK. COTTAGE GROVE. PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS THUNDERSTORM COULD INTENSIFY QUICKLY...SO BE READY TO ACT IF A WARNING IS ISSUED. && LAT...LON 4491 9251 4462 9260 4472 9340 4504 9330 TIME...MOT...LOC 0241Z 277DEG 31KT 4484 9322
Local storm report, Jul 17, 9:42 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
942 PM CDT SAT JUL 17 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0937 PM TSTM WND DMG RIVER FALLS 44.86N 92.62W
07/17/2010 PIERCE WI TRAINED SPOTTER
5 INCH TREE DOWN
&&
RALLocal storm report, Jul 17, 9:48 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
948 PM CDT SAT JUL 17 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0845 PM TSTM WND DMG ANDOVER 45.26N 93.33W
07/17/2010 ANOKA MN TRAINED SPOTTER
MULTIPLE LARGE TREES DOWN
&&
RALLocal storm report, Jul 17, 9:51 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
951 PM CDT SAT JUL 17 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0825 PM TSTM WND DMG 5 WNW ROSEVILLE 45.26N 93.33W
07/17/2010 ANOKA MN TRAINED SPOTTER
MULTIPLE LARGE TREES DOWN... TIME ESTIMATED
&&
RALThe office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 17, 7:13 PM CDT | Tornado Warning | MPX | Mille Lacs, Morrison | 62 min |
| Jul 17, 7:15 PM CDT | Severe Thunderstorm Warning | MPX | McLeod, Meeker, Renville, Stearns | 60 min |
| Jul 17, 7:27 PM CDT | Tornado Warning | MPX | Benton, Mille Lacs, Sherburne, Stearns | 48 min |
| Jul 17, 7:33 PM CDT | Severe Thunderstorm Warning | MPX | Hennepin, Sherburne, Stearns, Wright | 57 min |
| Jul 17, 7:34 PM CDT | Severe Thunderstorm Warning | MPX | McLeod, Renville, Sibley | 41 min |
| Jul 17, 7:38 PM CDT | Severe Thunderstorm Warning | MPX | Chisago, Isanti, Kanabec | 52 min |
| Jul 17, 8:00 PM CDT | Severe Thunderstorm Warning | MPX | Anoka, Chisago, Hennepin, Ramsey, Sherburne, Washington and 1 more | 60 min |
| Jul 17, 8:10 PM CDT | Tornado Warning | MPX | Anoka, Hennepin, Ramsey, Washington | 35 min |
| Jul 17, 8:21 PM CDT | Severe Thunderstorm Warning | MPX | Carver, Dakota, Hennepin, Ramsey, Scott, Washington | 54 min |
| Jul 17, 8:34 PM CDT | Tornado Warning | MPX | Anoka, Chisago, Ramsey, Washington | 26 min |
| Jul 17, 8:51 PM CDT | Tornado Warning | MPX | Chisago, Washington | 24 min |
| Jul 17, 9:08 PM CDT | Areal Flood Advisory | MPX | Anoka, Dakota, Hennepin, Ramsey, Washington | 6 hr |
| Jul 17, 9:26 PM CDT | Severe Thunderstorm Warning | MPX | Kandiyohi, Meeker, Pope, Stearns | 51 min |
| Jul 17, 9:40 PM CDT | Special Weather Statement | MPX | Dakota | 50 min |
| Jul 17, 10:11 PM CDT | Severe Thunderstorm Warning | MPX | Blue Earth, Faribault, Martin, Watonwan | 64 min |
| Jul 17, 10:43 PM CDT | Special Weather Statement | MPX | Freeborn | 62 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2010Every severe thunderstorm warning in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.